|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 8 | Page : 674-675
Fluoroscein toxicity – Rare but dangerous
Sarika Juneja, Kavita Sandhu
Department of Neuroanaesthesia and Neurocritical Care, Max Superspeciality Hospital, New Delhi, India
|Date of Web Publication||9-Aug-2019|
Dr. Sarika Juneja
Max Superspeciality Hospital, 1, Press Enclave Road, Saket, New Delhi - 110 017
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Juneja S, Sandhu K. Fluoroscein toxicity – Rare but dangerous. Indian J Anaesth 2019;63:674-5
By this correspondence, we wish to emphasise that fluorescein dye toxicity, though rarely noticed and usually a diagnosis of exclusion is quite dangerous. Therefore, it should be used in dilute concentrations, after appropriate consent with proper documentation of baseline neurologic status and proper postoperative monitoring of the patient. A 35-year-old, 70-kg male with left cerebrospinal fluid otorrhoea was posted for repair of the leak under general anaesthesia. There was no history of any comorbidity preoperatively. Left myringotomy and grommet insertion had been done for serous otitis media under local anaesthesia 5 days ago following which the patient developed clear watery discharge from the left ear. The patient had presented with complaints of tinnitus and hearing loss in the left ear after a road traffic accident 4.5 years back when he had suffered a left temporal bone fracture. After smooth anaesthesia induction and surgical antibiotic prophylaxis with intravenous (iv) injection (inj) ceftriaxone 2 g, diluted fluoroscein dye (0.5 mL of 10% fluoroscein diluted in 9.5 mL of cerebrospinal fluid) was injected over 10 min in the subarachnoid space through a lumbar puncture to aid in localisation of the site of leak. The surgery lasted for 2.5 h and was uneventful. He was observed in the recovery room for an hour and then shifted to the ward with stable vitals and postoperative orders of nil per oral for 6 h and on iv fluids – normal saline at 100 mL/h and inj diclofenac 75 mg iv as and when required for analgesia. Two hours post surgery, the patient had three generalised tonic–clonic seizures which subsided with iv midazolam 2 mg. The patient was shifted to the intensive care unit in the post-ictal state with heart rate of 120/min, blood pressure of 90/50 mmHg, respiratory rate of 20/min, saturation (on oxygen by face mask) of 99% and blood sugar levels of 117 mg/dL. Inj levetiracetam 1 g and inj hydrocortisone 100 mg iv were given. Another lumbar puncture was done and cerebrospinal fluid (CSF) was sent for routine microscopy and culture to rule out meningitis. He was hydrated with normal saline boluses, and iv antibiotic 2 g ceftriaxone and 1 g vancomycin were given. Arterial blood gas was done to rule out any metabolic cause. After 2 h, he became fully conscious and oriented with stable haemodynamics. Magnetic resonance imaging brain with contrast was normal. CSF picture was nonmeningitic. He was seizure-free thereafter and was discharged after 2 days. It was concluded that the seizures occurred because of fluorescein toxicity.
The intrathecal sodium fluorescein is useful in localising the defect in CSF leak.,, Fluorescein toxicity may present as headache, paresthesias, seizures and vomiting.,, Severe complications such as epileptic crisis, grand mal epilepsy, opisthotonous and peripheral nerve palsy are always secondary to use of higher concentrations. The etiology is unclear, but it may be the direct irritant action of fluorescein by way of chemical meningeal irritation. These complications from intrathecal application of fluorescein are usually dose-dependent. Decreased incidence of complications is noted with careful lumbar puncture and slow intrathecal administration of very low doses of 0.1–0.25 mL of 10% fluorescein.,, The side effects are rare and transient with dilute concentrations. The onset time may vary from 30 min to 12 h after the injection. The patient should be supervised for 24 h and a written informed consent from patients for the use of fluorescein is recommended., Premedicating the patient with steroids and antihistamines may diminish the risk. Seizures can be treated with iv benzodiazepines or barbiturates. At our institute, we were using 0.5 mL of 10% (50 mg) fluoroscein, but now we use 0.1 mL of 10% (10 mg) fluorescein diluted in 10 mL of CSF, which is injected slowly over 10 min. This has resulted in increased safety margin without loss of diagnostic advantage.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Yadav YR, Parihar V, Janakiram N, Pande S, Bajaj J, Namdev H. Endoscopic management of cerebrospinal fluid rhinorrhea. Asian J Neurosurg 2016;1:183-93. [Full text]
DeKlotz TR, Wang EW, Snyderman CH. Endoscopic repair of cerebrospinal fluid leaks. In: Lalwani AK, Pfister MHF, editors. Recent Advances in Otolaryngology Head and Neck Surgery, Volume 3. India: Jaypee Brothers Medical Publishers; 2014. p. 23-43.
Seth R, Rajasekaran K, Benninger MS, Batra PS. The utility of intrathecal fluorescein in cerebrospinal fluid leak repair. Otolaryngol Head Neck Surg 2010;143:626-32.
Anari S, Waldron M, Carrie S Delayed absence seizure: A complication of intrathecal fluorescein injection. A case report and literature review. Auris Nasus Larynx 2007;34:515-8.
Keerl R, Weber RK, Draf W, Wienke A, Schaefer SD. Use of sodium fluorescein solution for detection of cerebrospinal fluid fistulas: An analysis of 420 administrations and reported complications in Europe and the United States. Laryngoscope 2004;114:266-72.
Jacob AK, Dilger JA, Hebl JR. Status epilepticus and intrathecal fluorescein: Anaesthesia providers beware. Anesth Analg 2008;107:229-31.